Hail, Briscoe
- When
- July 11, 7:00 PM CST
- Where
- Briscoe County, 8 mi S of Silverton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.354, -101.300
A mid level circulation moved northwest into the area from central Texas during the afternoon hours of the 11th. This circulation produced a cluster of thunderstorms in the San Antonio area on the previous day and helped to generate a similar result across the Rolling Plains and eastern South Plains on the 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A mid level circulation moved northwest into the area from central Texas during the afternoon hours of the 11th. This circulation produced a cluster of thunderstorms in the San Antonio area on the previous day and helped to generate a similar result across the Rolling Plains and eastern South Plains on the 11th. Scattered thunderstorms developed around 1800 CST and persisted until the early morning hours on the 12th. These thunderstorms created strong wind gusts over the Rolling Plains. The first thunderstorm that developed remained anchored over a portion of southern Briscoe and northern Floyd counties for several hours dumping over ten inches of rainfall. Additional thunderstorm development occurred across the southwestern Texas panhandle and northern South Plains during the early morning hours of the 12th which produced strong winds and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 5:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 643 PM CDT MON JUL 11 2011 .AVIATION... THERE IS A CHANCE THAT SOME OF THE TSRA ACTIVITY LOCATED ACROSS THE SRN PANHANDLE/NRN SPLNS AND ROLLING PLAINS MIGHT IMPACT THE KCDS THROUGH ABOUT 02Z. OTHERWISE....WE EXPECT VFR CONDITIONS AT BOTH TERMINALS OVERNIGHT INTO TUESDAY. ANOTHER HIGH-BASED CUMULUS FIELD SHOULD DEVELOP ACROSS THE AREA BY MIDDAY...BUT THE CHANCES OF TSRA LOOK VERY SLIM. && .PREV DISCUSSION... /ISSUED 324 PM CDT MON JUL 11 2011/ SHORT TERM... VERTICAL CLOUD DEVELOPMENT HAVING A TOUGH GO AGAIN THIS AFTERNOON IN SPITE OF A SEMI-PROMISING ENVIRONMENT. H250 CENTER HAS SHIFTED WELL INTO THE PANHANDLE WITH STRONGER DEEPER FLOW CONTINUING UP ACROSS ROLLING PLAINS. H500 TROUGH APPEARS LESS PROMINENT...AND SO FAR THE LIMITED SHOWERS/THUNDER APPEAR MORE ALIGNED WITH THE MORE OBVIOUS H250 FEATURES. ALSO...WITH AFTERNOON HEATING...MIXING HAS LOWERED DEWPOINTS FURTHER ON THE CAPROCK TOWARDS THE DREADED 50 DEGREE MARK. HOWEVER...LOW LEVEL FLOW SEEMS HEALTHY WITH BACKING SOUTHEAST WINDS AND WE ARE NOT READY TO GIVE UP YET ON OUR LOW THUNDER CHANCES GIVEN THERE ARE SEVERAL HOURS YET FOR SURFACE HEATING. SO...MINOR CHANGES TO PREVIOUS THINKING AND WILL WAIT OUT POTENTIAL THUNDER DEVELOPMENT. SHOULD ACTIVITY DEVELOP OVER SOUTHERN ZONES AS NOW MOST SOLUTIONS AGREE...THEN THERE IS POTENTIAL TO PERSIST WELL INTO THE EVENING AND PERHAPS EVEN A BIT BEYOND MIDNIGHT. WE ARE NOT YET WILLING TO GO QUITE THAT FAR...ONE SMALL STEP AT A TIME HERE...SO WILL NOT EXTEND THUNDER MENTION PAST MIDNIGHT. MILD TEMPERATURES LIKELY AGAIN EARLY TUESDAY WITH GOOD LOW LEVEL MOISTURE RECOVERY. BLENDED LATEST MODEL LOW TEMPERATURE OUTPUT WITH A ROUGH AVERAGE OF THE PAST COUPLE OF MORNINGS. NO SIGNIFICANT CHANGES EITHER FOR TUESDAY AFTERNOON... ENOUGH HEATING AND MOISTURE FOR LOW POTENTIAL THUNDER DEVELOPMENT... PROBABLY LEANING A BIT MORE FAVORABLY FOR WESTERN BORDER BUT CANT ELIMINATE ANY AREA AT THIS TIME. RMCQUEEN LONG TERM... PRIMARY FOCUS IN THE EXTEND WILL BE ON INTERACTION BETWEEN THE REMNANTS OF THE TUTT AND THE UL RIDGE IN THE FIRST HALF. THE LATER HALF THE FOCUS SHIFTS TO THE UL TROUGH OFF THE NWRN COAST AND IT INFLUENCE ON THE MONSOONAL FLOW. WITH THE EXCEPTION OF THE NAM...GUIDANCE AGREES THE MID LVL REMNANTS OF THE TUTT/H5 SHORTWAVE WILL BE INTO CNTRL OK BY THE BEGINNING OF THE PERIOD. THIS WILL WEAKEN THE RIDGE/S STRONG HOLD ON THE FA...BY ALLOWING IT TO SHIFT FURTHER EWARD. THOUGH...AS THE SHORTWAVE ROUNDS THE RIDGE WILL SLIDE BACK INTO WRN TX. HOWEVER...HEIGHTS DON/T LOOK AS HIGH AS PREVIOUS WEEKS AND THE CENTER LOOKS TO BE FURTHER SE. THIS SHOULD KEEP SLIGHTLY COOLER TEMPS /UPPER 90S/ IN THE AREA. ALSO...THE LOCATION OF THE RIDGE WITH THE HELP OF A WEAK JET MAX SHOULD FOCUS SOME MONSOONAL MOISTURE TOWARDS THE NM/TX STATE LINE. THIS SHOULD SET THE WRN ZONES...MAINLY...UP FOR SOME AFTERNOON TSTM DEVELOPMENT. THEREFORE...WILL CONTINUE POPS ALONG THIS REGION FOR TUE AND WED. AFTER THAT THE DEEP UL TROUGH IN THE NW DRAWS THE MONSOONAL FLOW BACK WEST AS THE RIDGE BUILDS OVER THE REGION...LIMITING PRECIP CHANCES. ALSO...AS THE RIDGE BUILDS TEMPS MAY EDGE BACK UP SLIGHTLY ACROSS THE FA. HOWEVER...SOME HOPE EXIST AS THE REMNANTS OF THE TUTT ROUNDS THE RIDGE NEAR EARLY NEXT WEEK DROPPING THE HEIGHTS ENOUGH TO KEEP TEMPS DOWN SOME. AFTER THAT THERE REMAINS SOME DISCREPANCY BETWEEN THE GFS/ECMWF ON THE LONG TERM PROGRESSION OF THE UL RIDGE AFTER MIDWEEK...THOUGH PRIOR BOTH BUILD THE RIDGE OVER MOST OF THE CONUS. THEREFORE...WILL CONTINUE DRY END TO THE FORECAST. MEADOWS && .PRELIMINARY POINT TEMPS/POPS... FRIONA 67 94 67 96 67 / 10 20 20 20 20 TULIA 69 97 70 96 69 / 20 10 10 10 10 PLAINVIEW 69 98 70 98 71 / 30 10 10 10 10 LEVELLAND 68 97 69 97 72 / 20 20 20 10 10 LUBBOCK 71 98 73 97 73 / 20 10 10 10 10 DENVER CITY 67 96 66 97 72 / 20 20 20 10 10 BROWNFIELD 67 97 66 98 74 / 20 20 20 10 10 CHILDRESS 73 98 75 102 77 / 30 10 10 10 10 SPUR 71 100 75 100 75 / 30 10 10 10 10 ASPERMONT 77 102 78 103 77 / 20 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 602 AM CDT MON JUL 11 2011 TXZ021>044-121100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 602 AM CDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THIS EVENING. LIGHTNING STRIKES FROM ANY STORMS THAT DO DEVELOP COULD START FIRES DUE TO THE EXTREMELY DRY CONDITIONS. OTHERWISE...THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JORDAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 552 PM CDT MON JUL 11 2011 TXZ023>025-030-031-112315- BRISCOE-FLOYD-HALL-MOTLEY-SWISHER- 552 PM CDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...SWISHER...MOTLEY...HALL AND FLOYD COUNTIES... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG ISOLATED THUNDERSTORMS ACROSS THE NORTH CENTRAL SOUTH PLAINS...MOVING NORTH AT 20 MPH. CITIES THAT MAY BE AFFECTED ARE QUITAQUE AND CAPROCK CANYON STATE PARK. THREE QUARTER INCH DIAMETER HAIL AND WINDS SPEEDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 618 PM CDT MON JUL 11 2011 TXZ023-024-112345- BRISCOE-SWISHER- 618 PM CDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES... AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ACROSS FAR EASTERN SWISHER COUNTY AND PORTIONS OF BRISCOE COUNTY. CITIES THAT MAY BE AFFECTED INCLUDE SILVERTON...QUITAQUE AND CAPROCK CANYON STATE PARK. PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 640 PM CDT MON JUL 11 2011 TXZ024-030-120015- BRISCOE-FLOYD- 640 PM CDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND FLOYD COUNTIES... AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS NORTHERN FLOYD COUNTY AND PORTIONS OF BRISCOE COUNTY...MOVING NORTH NORTHEAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 748 PM CDT MON JUL 11 2011 TXZ023-120115- SWISHER- 748 PM CDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS SWISHER COUNTY...MOVING NORTH NORTHEAST AT 15 MPH. CITIES THAT MAY BE AFFECTED INCLUDE KRESS...CLAYTONVILLE TULIA AND HAPPY. PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.
A thunderstorm developed and remained nearly stationary near Texas Highway 207 in Briscoe and Floyd Counties. This thunderstorm dumped between 10 and 11 inches of rainfall on a localized area between seven miles south of Silverton and five miles north of South Plains. A report of 10.5 of rainfall was received from a farmer who also stated that his basement flooded for the first time. This farmer lived ten miles south of Silverton along 207. Another public report was received of eight inches of rainfall around eight miles south of Silverton. The Texas Department of Transportation closed 207 at the Briscoe and Floyd County line during the evening with three feet of running water over the roadway. A NWS storm survey on the morning of the 12th revealed that one to two feet of standing water remained over the highway with one vehicle abandoned in a ditch. Additionally, area playa lakes were full but not flooded and erosion was evident where water flowed out of the fields.
The ASOS at Childress Municipal Airport (KCDS) measured severe wind gusts for nine minutes. No damage was reported in Childress.
The ASOS at Childress Municipal Airport (KCDS) measured a severe wind gust. No damage was reported in Childress.
The Texas Tech University West Texas mesonet site near Memphis measured a wind gust to 66 mph. No damage was reported in Memphis.
Texas DPS reported widespread damage in Estelline. Roofs were blown off homes and numerous trees were blown down. Additionally, numerous out buildings were severely damaged. Hail also accompanied the strong winds.
A NWS storm survey revealed that hail to the size of golf balls fell in Estelline. The hail was accompanied by severe wind gusts.
The Tulia police department reported hail ranging from nickel to quarter size in Tulia. The hail was accompanied by severe wind gusts.
The Tulia police department reported that power poles were blown down west of Tulia, causing a power outage in the city of Tulia. The strong winds were accompanied by hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321380, 321390, 321391, 321377, 321379, 321382, 321385, 321387, 321388, 321389.